Improper use of patches that emit the painkiller fentanyl is still killing people, the government said Friday — its second warning in two years about the powerful narcotic.
Some of the deaths came after doctors prescribed the patches to the wrong patients, the Food and Drug Administration said.
The drug is only for chronic pain in people used to narcotics, such as cancer patients, and can cause trouble breathing in people new to this family of “opioid” painkillers. Yet the FDA found cases where doctors prescribed it for headaches or post-surgical pain.
The FDA said patients also accidentally overdose by using the patches wrong, such as putting on more than prescribed, replacing them too frequently or getting them too hot.
“While these products fill an important need, improper use and misuse can be life threatening,” said FDA pain chief Dr. Bob Rappaport. “It is crucial that doctors prescribe these products appropriately, and that patients use them correctly.”
The FDA first warned about improper patch use in 2005, when it announced it was investigating 120 deaths.
Although FDA has investigated the new reports for several months, Rappaport refused to say Friday how many additional deaths the agency has learned of since that first warning.
He called the number of reports small but concerning because “they are preventable.”
Friday, the FDA said it had ordered patch makers to create special medication guides that will come with every box, spelling out proper use in easy-to-understand language.
What kind of mistakes are happening?
The consumer advocacy Institute for Safe Medication Practices highlighted some cases last summer. One patient died after being given a patch for post-surgery pain despite having pneumonia and being new to narcotics. Two others survived, an elderly man taken to the emergency room after being given a patch together with painkilling pills and an elderly woman who became delirious while wearing several patches at once.
The FDA’s main message Friday: Do not prescribe fentanyl patches to anyone new to opioids, the painkiller family that includes morphine. Absorbing fentanyl through the skin is a powerful way to deliver the potent drug, and thus poses serious risk to anyone not already opioid-tolerant, Rappaport explained.
Doctors who aren’t specially trained in pain management may not know that. But Rappaport said FDA isn’t considering curbs on prescribing because there is a great need for the patches among the millions of chronic pain sufferers, few of whom get care from pain specialists.
Among the warnings:
- Fentanyl patches can cause severe trouble breathing. Get emergency help if you have trouble breathing or extreme drowsiness with slowed breathing; feel faint, dizzy, confused; or have other unusual symptoms. They can be signs that you were prescribed too high a dose or took too much.
- Fentanyl patches are only for round-the-clock pain that is moderate to severe and expected to last for weeks. They are not for sudden, occasional or mild pain, or pain after surgery.
- The patches should not be your first narcotic painkiller.
- Ask your doctor how often to apply the patch, whether to reapply one that has fallen off and how to replace it. Doing any of that wrong can cause an accidental overdose.
- Do not use heating pads, electric blankets, saunas or heated waterbeds, take very hot baths or sunbathe while wearing a fentanyl patch. Heat may increase the drug’s absorption, causing a life-threatening overdose. Call a doctor right away if body temperature becomes higher than 102 degrees while wearing a patch.
The patches were first approved under the brand name Duragesic in 1990, but generic versions are sold by other manufacturers.